Alert archive / Oklahoma / Tornado Warnings in 2008
Tornado Warning 83, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Jun 13, 2008, 3:43 AM CDT for Kay County, Oklahoma. It was in force for 32 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2008, 3:43 AM CDT (08:43 UTC)
- Expired
- Jun 13, 2008, 4:15 AM CDT
- In force
- 32 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
County Kay County, OK
The radar
The Wichita radar (KICT), 103 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 3:45 AM CDT | TSTM WND DMG | 1 Ne Newkirk, OK | DAMAGE WAS REPORTED TO A BARN WITH THE ROOF COMPLETELY DESTROYED. |
| Jun 13, 3:45 AM CDT | TSTM WND DMG | Chilocco, OK | A LINE OF TREES WAS UPROOTED AT THE CHILOCCO SCHOOL. NO OTHER DAMAGE WAS REPORTED. |
| Jun 13, 4:00 AM CDT | TSTM WND DMG | 5 S Hardy, OK | NUMEROUS TREES AND TREE LIMBS DOWNED BY HIGH WINDS. |
| Jun 13, 4:00 AM CDT | TSTM WND GST 58 | 6 Nw Kaw City, OK | |
| Jun 13, 4:05 AM CDT | TSTM WND GST 62 | 6 Nw Kaw City, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 10:11 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 8.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2525 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 12.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KOUN 130843
TOROUN
OKC071-130915-
/O.NEW.KOUN.TO.W.0083.080613T0843Z-080613T0915Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
343 AM CDT FRI JUN 13 2008
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN KAY COUNTY IN NORTHERN OKLAHOMA...
* UNTIL 415 AM CDT
* AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR NEWKIRK...
MOVING EAST AT 46 MPH.
* LOCATIONS IN THE WARNING INCLUDE CHILOCCO...HARDY...KAW CITY...
KILDARE...NEWKIRK AND NORTHEASTERN KAW LAKE.
TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.
TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.
LAT...LON 3697 9674 3679 9673 3677 9675 3677 9678
3675 9682 3684 9718 3700 9714
TIME...MOT...LOC 0843Z 283DEG 40KT 3690 9706
$$
WR3 follow-up statements
000
WWUS54 KOUN 130850
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
351 AM CDT FRI JUN 13 2008
OKC071-130915-
/O.CON.KOUN.TO.W.0083.000000T0000Z-080613T0915Z/
KAY OK-
351 AM CDT FRI JUN 13 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
NORTHEASTERN KAY COUNTY...
AT 351 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES NORTHWEST
OF KAW LAKE...MOVING EAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE HARDY...KAW CITY AND NORTHERN KAW
LAKE.
TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.
LAT...LON 3697 9674 3679 9673 3677 9675 3677 9678
3675 9682 3683 9706 3698 9706
TIME...MOT...LOC 0851Z 284DEG 39KT 3687 9697
$$
WR033
WWUS54 KOUN 130856
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
357 AM CDT FRI JUN 13 2008
OKC071-130915-
/O.CON.KOUN.TO.W.0083.000000T0000Z-080613T0915Z/
KAY OK-
357 AM CDT FRI JUN 13 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
NORTHEASTERN KAY COUNTY...
AT 357 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES NORTHWEST
OF KAW LAKE...MOVING EAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE HARDY AND NORTHERN KAW LAKE.
TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.
LAT...LON 3697 9674 3679 9673 3677 9675 3677 9678
3675 9682 3683 9701 3697 9698
TIME...MOT...LOC 0857Z 284DEG 39KT 3685 9689
$$
WR000
WWUS54 KOUN 130901
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
401 AM CDT FRI JUN 13 2008
OKC071-130915-
/O.CON.KOUN.TO.W.0083.000000T0000Z-080613T0915Z/
KAY OK-
401 AM CDT FRI JUN 13 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
NORTHEASTERN KAY COUNTY...
AT 401 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES NORTH OF
KAW LAKE...MOVING EAST AT 59 MPH.
* LOCATIONS IN THE WARNING INCLUDE HARDY AND NORTHERN KAW LAKE.
TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.
LAT...LON 3697 9674 3679 9673 3677 9675 3677 9678
3675 9682 3682 9697 3698 9692
TIME...MOT...LOC 0901Z 280DEG 51KT 3685 9679
$$
WRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:30 AM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 13, 2:30 AM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 230 AM CDT FRI JUN 13 2008 .DISCUSSION... FOR THE NEXT COUPLE OF DAYS THE WEATHER PATTERN WILL BE DOMINATED BY AN UPPER RIDGE TO THE SOUTHWEST OF OKLAHOMA AND A SLOW-MOVING SURFACE FRONT. THE ONGOING THUNDERSTORMS IN SOUTHERN KANSAS, NORTH OF THE SURFACE FRONT, WILL HELP TO MOVE THE FRONT SLOWLY SOUTH THROUGH OKLAHOMA TODAY. SHOWERS AND THUNDERSTORMS WILL BE MORE COMMON EAST OF I-35 TODAY BUT WILL PROBABLY DEVELOP THIS EVENING ALONG AND NORTH OF THE FRONT IN SOUTH CENTRAL OKLAHOMA. THE FRONT WILL BE WEAKER SATURDAY AND PROBABILITIES FOR RAIN LOW. THE UPPER PATTERN UNDERGOES A MODEST BUT SIGNIFICANT CHANGE LATE IN THE WEEKEND. THE UPPER HIGH IS FORECAST TO MOVE WEST SLIGHTLY ALLOWING OKLAHOMA TO BE INFLUENCED BY SMALL WAVES THAT WILL TRAVEL THROUGH THE STRONGER NORTHWEST FLOW ALOFT. WITH GREATER LAPSE RATES, CHANCE FOR NOCTURNAL THUNDERSTORMS WILL INCREASE. ONE FRONT SUNDAY IS EXPECTED TO APPROACH THE OKLAHOMA BORDER FROM THE NORTH AND AN MCS IS POSSIBLE EARLY MONDAY. A BETTER CHANCE MAY COME MONDAY WITH MORE INFLUENCE OF WAVES IN THE NORTHWEST FLOW AND A NOCTURNAL LOW- LEVEL JET PERPENDICULAR TO THE NEARLY STATIONARY FRONT IN THE KANSAS/OKLAHOMA BORDER AREA. IF THE NEXT FRONT ARRIVES LATE TUESDAY, THE SAME SITUATION MAY DEVELOP THEN. AFTER A HOT WEEKEND, MAXIMUM TEMPERATURES NEXT WEEK SHOULD BE LARGELY IN THE 80S FROM CENTRAL OKLAHOMA NORTHWARD. THESE MCS EVENTS WILL LEAVE THE TYPICAL BOUNDARIES IN THE STATE FOR POSSIBLE SHOWERS/THUNDERSTORMS IN THE LATE AFTERNOONS AND EARLY EVENINGS. THE NORTHWEST FLOW PATTERN WITH A CHANCE FOR NIGHTTIME THUNDERSTORMS, ESPECIALLY IN NORTHERN AND CENTRAL OKLAHOMA, MAY HOLD THROUGH NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 87 66 93 71 / 20 20 10 20 HOBART OK 96 68 96 71 / 0 10 10 20 WICHITA FALLS TX 95 73 97 73 / 0 10 10 20 GAGE OK 87 61 94 68 / 0 10 10 10 PONCA CITY OK 83 61 91 71 / 40 20 0 20 DURANT OK 92 71 93 72 / 0 30 10 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 99/99
In the hours before
Special weather statement, Jun 13, 2:27 AM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 227 AM CDT FRI JUN 13 2008 OKZ006-007-130745- ALFALFA OK-GRANT OK- 227 AM CDT FRI JUN 13 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN ALFALFA AND NORTHWEST GRANT COUNTIES. STRONG WINDS BEING GENERATED BY A SEVERE STORM IN SOUTHERN KANSAS WILL CONTINUE SPREAD ACROSS PARTS OF NORTHERN ALFALFA COUNTY AND INTO NORTHWEST GRANT COUNTY. WIND GUSTS TO NEAR 50 MPH WILL BE POSSIBLE. THE MAIN BODY OF THE SEVERE STORM IS CURRENTLY EXPECTED TO REMAIN IN KANSAS. CJS
Special weather statement, Jun 13, 2:39 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 239 AM CDT FRI JUN 13 2008 OKZ007-130800- GRANT OK- 239 AM CDT FRI JUN 13 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY. A SEVERE THUNDERSTORM LOCATED IN KANSAS... NORTH OF MANCHESTER AT 239 AM CDT...WAS MOVING EAST SOUTHEAST AT 35 MPH. WHILE THE STRONGEST PART OF THE STORM IS EXPECTED TO REMAIN TO THE NORTH IN KANSAS... NEW DEVELOPMENT ON THE SOUTHERN FLANK OF THE STORM MAY BRUSH ACROSS THE FAR NORTHERN PART OF GRANT COUNTY... INCLUDING THE MANCHESTER AREA. SMALL HAIL AND WIND GUSTS TO NEAR 50 MPH WILL BE POSSIBLE. PEOPLE IN GRANT COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CJS
Special weather statement, Jun 13, 2:47 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 247 AM CDT FRI JUN 13 2008 OKZ007-130800- GRANT OK- 247 AM CDT FRI JUN 13 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN GRANT COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF MANCHESTER AT 247 AM CDT...MOVING EAST AT 40 MPH. THIS STORM CONTINUES TO EXPERIENCE NEW DEVELOPMENT ON THE SOUTHERN FLANK OF THE STORM. IF THIS TREND CONTINUES... A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED FOR GRANT COUNTY. PEOPLE IN GRANT COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CJS
Special weather statement, Jun 13, 3:06 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 306 AM CDT FRI JUN 13 2008 OKZ008-130830- KAY OK- 306 AM CDT FRI JUN 13 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF BLACKWELL LAKE AT 306 AM CDT...MOVING EAST AT 43 MPH. THIS THUNDERSTORMS MAY PRODUCE VERY GUSTY WINDS IN ADVANCE OF ITS ARRIVAL. PEOPLE IN KAY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. WR
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:53 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 52 min |
| Jun 13, 3:19 AM CDT | Severe Thunderstorm Warning | OUN | Kay | 41 min |
| Jun 13, 4:12 AM CDT | Severe Thunderstorm Warning | OUN | Kay | 18 min |
Nearby
Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.